Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 82, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2019, 6:05 PM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2019, 6:05 PM EDT (22:05 UTC)
- Expired
- May 25, 2019, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:49 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 25, 2:49 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 249 PM EDT Sat May 25 2019 .SYNOPSIS... Convective activity on the northern side of the ridge tonight. A weak cold front approaches the area Sunday into Monday, before returning north as a warm front early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 235 PM Saturday... One mid and upper level short wave trough was lifting slowly northeast of the area this afternoon. Thunderstorms grew rapidly just downstream, or northeast, of the vort max, right in the apex of the comma head, which then became a splitting storm, resulting in eastward movement of the southern cell across northern WV, right in the far northern tier of the forecast area. Just as that system pulls out, another will be approaching northern portions of the forecast area in east central Ohio late this afternoon, and then moving into northern WV tonight. With a stronger short wave trough crossing the Great Lakes tonight increasing the gradient and thus flow to its south, shear increases late today and tonight. SPC analysis shows CAPE had increased to 3000 J/kj ahead of these storms, making severe weather a distinct possibility this evening across the northern portion of the middle Ohio Valley. The thunderstorms should slowly weaken as the move east across WV after sunset, high shear and high dew points keeping the weakening process gradual. Sunday looks like another active day, with one or two disturbances moving through the zonal flow across the top of the the ridge, which will have been flattened by the short wave crossing tonight. A large outflow or even synoptic surface boundary will provide an additional trigger for lift. CAPE values could again exceed 3000 J/kg while shear only decreases slightly. The potential for severe weather and excessive rainfall exists for much of the middle Ohio Valley into central and northern WV, as depicted by the respective central guidance centers. Summer like temperatures and dew points prevail, but with lower afternoon values across the north Sunday, on account of clouds, precipitation, and the surface boundary. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 245 PM Saturday... Accepted blend of models for short term with little to no modification due to severe weather on this shift. A mid level disturbance and weak surface front will allow showers and storms, some strong, across the northern CWA Sunday evening. Another disturbance will bring the threat for showers and storms to the again again Monday afternoon/evening. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 245 PM Saturday... The upper ridge will build midweek temporarily before getting suppressed well south courtesy of upper level trof dropping into the upper Midwest. Unsettled weather will follow for late week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 235 PM Saturday... A disturbance that brought strong, heavy thunderstorms just north of PKB was moving slowly northeast, away from the area. The thunderstorms will be very near CKB first 2 or 3 hours of the forecast this afternoon. These thunderstorms should stay north of EKN, but other scattered showers and thunderstorms will be in and near the mountains this afternoon. Another disturbance is likely to bring strong, heavy thunderstorms into east central Ohio late this afternoon, which may then move into WV tonight. These storms will again track mainly just to the north of PKB and CKB. Valley fog is possible, mainly east of the Ohio River, overnight tonight, especially where it rains, which would most likely be the northern sites PKB, CKB and EKN. Another disturbance is likely to bring showers and thunderstorms into east central Ohio and northern WV by Sunday afternoon. Flow surface and aloft will generally be light west to southwest. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary from forecast. Fog development tonight could vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... Brief IFR possible in storms Sunday afternoon through Monday as well as overnight valley fog Sunday and Monday nights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/30 NEAR TERM...TRM SHORT TERM...30 LONG TERM...30 AVIATION...TRM
Hazardous weather outlook, May 25, 5:05 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Charleston WV 505 PM EDT Sat May 25 2019 OHZ067-075-076-085-WVZ008>011-015>020-027>032-039-040-262115- Morgan-Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 505 PM EDT Sat May 25 2019 ...SEVERE THUNDERSTORM WATCH 243 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a marginal risk for locally excessive rainfall through this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts and large hail. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause localized flooding and stream rises. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-083-084-086-WVZ007-014-517>526-262115- Perry-Jackson OH-Vinton-Gallia-Mason-Putnam-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of northeast West Virginia, southeast West Virginia, and western West Virginia. .DAY ONE...Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms into this evening. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall into this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause brief, localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ087-WVZ006-262115- Greenup-Carter-Boyd-Lawrence OH-Cabell- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-262115- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 25, 5:13 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Charleston WV 513 PM EDT Sat May 25 2019 WVZ008-016>018-252145- Calhoun-Jackson-Roane-Wirt- 513 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTHERN WIRT...NORTHWESTERN ROANE AND EAST CENTRAL JACKSON COUNTIES... At 512 PM EDT, a strong thunderstorm was located 8 miles northwest of Spencer, moving east at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Spencer, Arnoldsburg, Reedy, Lucille, Cherry, Peewee, Creston, Annamoriah, Leroy and Munday. LAT...LON 3879 8156 3898 8159 3903 8114 3876 8112 TIME...MOT...LOC 2112Z 267DEG 21KT 3888 8149 14
Local storm report, May 25, 5:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 6 NNE BRIDGEPORT 39.37N 80.21W
05/25/2019 HARRISON WV 911 CALL CENTER
ONE OR MORE TREES DOWN IN BOOTHSVILLE.
&&
EVENT NUMBER RLX1901596
TRMLocal storm report, May 25, 5:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG GRAFTON 39.34N 80.02W
05/25/2019 TAYLOR WV 911 CALL CENTER
POWERLINES DOWN.
&&
EVENT NUMBER RLX1901597
TRMLocal storm report, May 25, 5:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG GRAFTON 39.34N 80.02W
05/25/2019 TAYLOR WV 911 CALL CENTER
CORRECTED TO ELABORATE ON DAMAGE. MULTIPLE REPORTS OF
TREES AND POWERLINES DOWN IN THE CITY.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1901597
TRMLocal storm report, May 25, 5:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD NEW MATAMORAS 39.52N 81.07W
05/25/2019 WASHINGTON OH 911 CALL CENTER
CORRECTED EVENT TIME. DISPATCH REPORTED ROAD CLOSURES
DUE TO FLOODING IN THE DOWNTOWN AREA.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1901591
TRMSpecial weather statement, May 25, 5:59 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sat May 25 2019
OHZ076-WVZ010-011-252230-
Washington-Pleasants-Tyler-
559 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND TYLER COUNTIES...
At 559 PM EDT, a strong thunderstorm was located near Middlebourne,
moving east at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Middlebourne, Paden City, Sistersville, Matamoras, Friendly, Fly, New
Matamoras and Lima.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3946 8064 3944 8064 3943 8068
3943 8071 3942 8072 3946 8112 3958 8111
3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 2159Z 275DEG 44KT 3954 8083
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:10 PM EDT | Special Weather Statement | RLX | Tyler | 50 min |
| May 25, 12:20 PM EDT | Special Weather Statement | RLX | Tyler | 25 min |
| May 25, 12:24 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 40 min |
| May 25, 1:02 PM EDT | Flash Flood Warning | RLX | Pleasants, Tyler | 3 hr |
| May 25, 1:44 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 31 min |
| May 25, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 45 min |
| May 25, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 18 min |
| May 25, 2:48 PM EDT | Flash Flood Warning | RLX | Harrison, Taylor | 3 hr |
| May 25, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 23 min |
| May 25, 5:13 PM EDT | Special Weather Statement | RLX | Wirt | 32 min |
| May 25, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane, Wirt | 37 min |
| May 25, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 35 min |
| May 25, 5:59 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| May 25, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Upshur | 44 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 28 min |
| May 25, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Taylor, Upshur | 35 min |
| May 25, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 33 min |
| May 25, 12:56 PM EDT | Flash Flood Warning | RLX | Washington | 3 hr |
| May 25, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.